Stevens-Johnson syndrome requires hospitalization, often in an intensive care unit or burn unit.
Stopping nonessential medications
The first and most important step in treating Stevens-Johnson syndrome is to discontinue any medications that may be causing it. Because it's difficult to determine exactly which drug may be causing the problem, your doctor may recommend that you stop taking all nonessential medications.
Supportive care you're likely to receive while hospitalized includes:
- Fluid replacement and nutrition. Because skin loss can result in significant loss of fluid from your body, replacing fluids is an important part of treatment. You may receive fluids and nutrients through a tube placed through your nose and advanced into your stomach (nasogastric tube).
- Wound care. Cool, wet compresses will help soothe blisters while they heal. Your health care team may gently remove any dead skin and place a medicated dressing over the affected areas.
- Eye care. You may also see an eye specialist (ophthalmologist).
Medications commonly used in the treatment of Stevens-Johnson syndrome include:
- Pain medication to reduce discomfort
- Medication to relieve itching (antihistamines)
- Antibiotics to control infection, when needed
- Medication to reduce skin inflammation (topical steroids)
If the underlying cause of Stevens-Johnson syndrome can be eliminated and the skin reaction stopped, new skin may begin to grow over the affected area within several days. In severe cases, full recovery may take several months.
Apr. 22, 2014
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home. Accessed Nov. 25, 2013.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home. Accessed Nov. 25, 2013.
- Ferri FF. Ferri's Clinical Advisor 2014: 5 Books in 1. Philadelphia, Pa.: Mosby Elsevier; 2014. https://www.clinicalkey.com. Accessed Nov. 25, 2013.
- Lebwohl MG, et al. Treatment of Skin Disease: Comprehensive Therapeutic Strategies. 4th ed. Philadelphia, Pa.: Saunders Elsevier; 2014. https://www.clinicalkey.com. Accessed Nov. 25, 2013.
- AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2012.
- Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010;85:131.
- Bolognia JL, et al. Dermatology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2012. https://www.clinicalkey.com. Accessed Nov. 25, 2013.
- Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
- FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Nov. 25, 2013.
- Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.
- Goldsmith LA, et al., eds. Fitzpatrick's Dermatology in General Medicine. 8th ed. New York, N.Y.: The McGraw-Hill Companies; 2012. http://www.accessmedicine.com/resourceTOC.aspx?resourceID=740. Accessed Nov. 25, 2013.
- Gerull R, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Critical Care Medicine. 2011;39:1521.
- Ferrandiz-Pulido C, et al. A review of causes of Stevens-Johnson syndrome and toxic epidermal necrolysis in children. Archives of Disease in Childhood. 2013;98:998.
You Are ... The Campaign for Mayo Clinic
Mayo Clinic is a not-for-profit organization. Make a difference today.